Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 287, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 9, 2004, 3:19 AM CDT for Cass County, Iowa. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2004, 3:19 AM CDT (08:19 UTC)
- Expired
- Jul 9, 2004, 4:00 AM CDT
- In force
- 41 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Cass County, IA
The radar
The Omaha radar (KOAX), 103 km from the middle of the area, began a volume at 08:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 8.3 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2065 J/kg
- Mixed-layer CIN
- -291 J/kg
- Mixed-layer LCL
- 575 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 251 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 090819
SVRDMX
IAC029-090900-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
317 AM CDT FRI JUL 9 2004
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN CASS COUNTY IN SOUTHWEST IOWA
* UNTIL 400 AM CDT
* AT 315 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF MARNE...OR ABOUT 82
MILES WEST OF DES MOINES...MOVING NORTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE...
NEAR MARNE AROUND 325 AM...
5 MILES NORTHWEST OF ATLANTIC AROUND 330 AM...
8 MILES NORTHWEST OF WIOTA AROUND 340 AM AND
9 MILES NORTHWEST OF ANITA AROUND 350 AM.
HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.
VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA.
LAT...LON 4135 9547 4120 9533 4135 9471 4150 9472
4149 9514
$$
DONAVONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:08 AM CDT, 11 minutes earlier.
Area forecast discussion, Jul 9, 3:08 AM CDT, 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 308 AM CDT FRI JUL 9 2004 .DISCUSSION... PRIMARY CONCERNS TSTM TRENDS AND TO A LESSER DEGREE TEMPS. NOCTURNAL MCS FORMATION...SFC BASED DVLPMT VS CAP...AND POTENTIAL OUTFLOW BNDRY AFFECTS FM EITHER RESULT IN LOW CONFIDENCE FCST INTO WEEKEND...AND THIS IS IN ADDITION TO LRG MDL DIFFERENCES. XPC ERN NE MCS TO CONT SLOWLY MOVG INTO WRN IA EARLY THIS MRNG. DVLPG MCV NOTED IN RADAR IMAGERY INVOF KOLU WITH ASSOCD MESOSCALE WRMFNT DVLPG ADDITIONAL CONVECTION THRU KOMA EWD. THIS IS SAME PLACE H85 THETA-E ADVCTN/MSTR TRANSPORT IS FOCUSED. MUCAPE AXIS JUST AHD OF MCS ATTM...SO ALTHOUGH SYS WL LOSE SOME INSTABILITY...STILL SHOULD BE ADEQUATE TO SUSTAIN ITSELF. HVY RAIN MORE OF A CONCERN. JUDGING FM AMT OF LTG...WRM CLD DEPTH...WEAK CORFIDI VECTORS...AND LLJ FOCUSED INTO SWRN IA INTO MRNG...HAVE ADDED MENTION OF HVY RAINS. NEXT QUESTION TURNS TO POSSIBLE SFC BASED DVLPMT THIS AFTN. ETA FAVORED MDL WITH GFS SUFFERING FM CONVECTIVE FEEDBACK PROBLEMS...AND ALSO APPRS TO BE HANDLING CURRENT WX BETTER. 07Z SFC ANLYS SHOWS NICE MESOHIGH JUST NW OF KGRI WITH OUTFLOW BDNRY INTERSECTING SYNOPTIC WRMFNT ACRS NRN MO INTO SRN IL. ETA LIFTS THIS FEATURE INTO SRN IA THIS AFTN WITH FCST SOUNDINGS SUGGESTING JUST ENOUGH CNVGNC AND LOW CINS TO DVLP DRNG PEAK HEATING. WE SHOULD BE ABLE TO RECOVER HEATING WISE...BUT DO NOT HAVE THE GREATEST CONFIDENCE THAT BNDRY WL END UP IN IA AFT MCS SO HAVE STAYED WITH CHC POPS...WHICH LINGER INTO THE EVE. DO NOT XPC ANOTHER MCS TNGT WITH MSTR TRANSPORT FOCUSED NW OF FA. CNVGNC NOT IMPRESSIVE SAT BUT HAVE LEFT LOW POPS FARTHEREST AWAY FM CAP TO BLEND INTO ADJACENT WFOS. MSTR TRANSPORT AND CNVGNC GETS A LTL CLOSER SAT NGT WITH H85/H3 WNDS SUGGESTING ANY DVLPMT MAY SPILL INTO NRN PTNS SO HAVE GONE WITH LOW POPS NRN SXNS AND CONTD TREND INTO SUN. LOW LVL JET TRAVERSES FA SUN NGT...SO WHILE DETAILS CERTAINLY NOT APPARENT...MORE CHC POPS WARRANTED. LOWERED TEMPS SOMEWHAT TDA WITH PCPN XPCD AND WRMFNT POSSIBLY STAYING TO OUR S DUE TO BNDRYS. STAYED ABV GUIDANCE MINS HWVR LOOKING AT DWPNTS JUST TO OUR S AND WITH EVAPOTRANSPIRATION KICKING IN. WRM UP MAY HOLD OFF TIL WEEKEND WHEN BACLIN ZN FINALLY TRIES TO JUMP US NWD. NO CHGS BYD 12Z MON. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SMALL
Hazardous weather outlook, Jul 8, 8:47 PM CDT, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 847 PM CDT THU JUL 8 2004 IAZ004-005-015-023-024-033>035-091100- CALHOUN-EMMET-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-WEBSTER- 847 PM CDT THU JUL 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA ALONG AND NORTH OF A SAC CITY...TO FORT DODGE LINE...WEST OF U.S. HIGHWAY 169. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 400 AM. SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY CHANCES FOR THUNDERSTORMS WILL RETURN TO THE FORECAST FRIDAY THROUGH SUNDAY. SEVERE WEATHER IS POSSIBLE WITH STRONG WINDS AND LARGE HAIL FRIDAY NIGHT. HEAVY RAINS WILL ALSO BE POSSIBLE ALONG WITH LOCALIZED FLOODING DUE TO THE EXTENDED DURATION OF SIGNIFICANT RAIN CHANCES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FRIDAY NIGHT AND INTO THE WEEKEND. IAZ006-007-016-017-025>028-036>039-091100- BLACK HAWK-BREMER-BUTLER-CERRO GORDO-FRANKLIN-GRUNDY-HAMILTON- HANCOCK-HARDIN-WINNEBAGO-WORTH-WRIGHT- 847 PM CDT THU JUL 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA ALONG AND NORTH OF A FORT DODGE TO WATERLOO LINE...EAST OF U.S. HIGHWAY 169. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY CHANCES FOR THUNDERSTORMS WILL BE IN THE FORECAST FRIDAY THROUGH SUNDAY. SEVERE WEATHER IS POSSIBLE WITH STRONG WINDS AND LARGE HAIL FRIDAY NIGHT. HEAVY RAINS WILL ALSO BE POSSIBLE ALONG WITH LOCALIZED FLOODING DUE TO THE EXTENDED DURATION OF SIGNIFICANT RAIN CHANCES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FRIDAY NIGHT AND INTO THE WEEKEND. IAZ044>046-057-058-070-071-081-082-092-093-091100- ADAIR-ADAMS-AUDUBON-CARROLL-CASS-CRAWFORD-GREENE-GUTHRIE-RINGGOLD- TAYLOR-UNION- 847 PM CDT THU JUL 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN IOWA ALONG AND SOUTH OF A DENISON TO AMES LINE...WEST OF U.S. HIGHWAY 169. .DAY ONE...TONIGHT THIS IS A CHANCE OF THUNDERSTORMS AFTER 400 AM. THE STORMS WILL LINGER INTO FRIDAY MORNING. SOME OF THE STORMS COULD PRODUCE DAMAGING WINDS AND HAIL OF ONE HALF TO THREE QUARTER INCH IN DIAMETER. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY CHANCES FOR THUNDERSTORMS WILL RETURN TO THE FORECAST BY SATURDAY NIGHT. SEVERE WEATHER IS POSSIBLE WITH STRONG WINDS SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 400 AM FRIDAY MORNING AND AGAIN SATURDAY NIGHT. IAZ047>050-059>062-072>075-083>086-094>097-091100- APPANOOSE-BOONE-CLARKE-DALLAS-DAVIS-DECATUR-JASPER-LUCAS-MADISON- MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK-STORY-TAMA-WAPELLO- WARREN-WAYNE- 847 PM CDT THU JUL 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN IOWA ALONG AND SOUTH OF AN AMES TO TAMA LINE...EAST OF U.S. HIGHWAY 169. .DAY ONE...TONIGHT THERE IS A CHANCE FOR ISOLATED THUNDERSTORMS TOWARD DAYBREAK. AT THIS TIME IT APPEARS THESE THUNDERSTORMS WILL NOT BE SEVERE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY CHANCES FOR THUNDERSTORMS WILL RETURN TO THE FORECAST BY SATURDAY NIGHT. SEVERE WEATHER IS POSSIBLE WITH STRONG WINDS SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SATURDAY NIGHT.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 5:19 AM CDT | Flash Flood Warning | DMX | Clarke | 4 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.